Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 74, NWS Springfield, MO

August 22, 2017Bourbon County, Kansas

NWS Springfield, MO issued this river flood warning at Aug 22, 2017, 8:56 AM CDT for Bourbon County, Kansas. It took effect at Aug 22, 2017, 9:00 PM CDT. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 8:56 AM CDT (13:56 UTC)
In effect from
Aug 22, 2017, 9:00 PM CDT
Expired
Aug 24, 2017, 5:08 AM CDT
In force
32 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Osage River at Fulton (FTNK1).

Action stage
20 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06917000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

718 
WGUS43 KSGF 221356
FLWSGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
856 AM CDT Tue Aug 22 2017


...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Kansas...Missouri...

  Little Osage River at Fulton affecting Bourbon County.
  Osage River near Schell City affecting Bates and Vernon Counties.
   
.Heavy rainfall over the past 12 hours will cause river levels to 
rise above flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC011-230156-
/O.NEW.KSGF.FL.W.0074.170823T0200Z-170824T1008Z/
/FTNK1.1.ER.170823T0200Z.170823T0600Z.170823T1008Z.NO/
856 AM CDT Tue Aug 22 2017

...For the Little Osage River at Fulton...
* At 8:30 AM Tuesday The stage was 7.0 feet. 
* Flood stage is 22.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by tonight and 
  continue to rise to near 24.0 feet by around midnight. The river 
  will fall below flood stage by early tomorrow.
* Impact...At 25.0 feet...Moderate flooding begins at the gage site.  
  Farmland at the gage site becomes covered by flood waters, and 
  Highway 31, east of town becomes flooded. Highway 31, four miles 
  west of Fulton has flood waters reach four to six feet in depth. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Wed   Thu   Fri

Little Osage River Basin
  Fulton           22   7.0 Tue 08 AM  21.1   4.0   3.2


&&


LAT...LON 3802 9462 3789 9462 3800 9476 3804 9477

 

$$

MOC013-217-230156-
/O.NEW.KSGF.FL.W.0075.170824T0346Z-170825T0600Z/
/SCZM7.1.ER.170824T0346Z.170824T0600Z.170824T0600Z.NO/
856 AM CDT Tue Aug 22 2017

...For the Osage River near Schell City...
* At 8:45 AM Tuesday The stage was 11.4 feet. 
* Flood stage is 30.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by tomorrow late 
  evening and continue to rise to near 31.6 feet by early Thursday 
  morning. The river will fall below flood stage by early Thursday 
  morning.
* Impact...At 31.5 feet...The main road of the Schell Osage 
  Conservation Area floods west of the conservation office. The north
  campground main road of the Schell Osage Conservation area floods.

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Wed   Thu   Fri

Osage River Basin
  Schell City      30  11.4 Tue 09 AM  23.4  28.3  28.7


&&


LAT...LON 3807 9415 3806 9406 3799 9406 3803 9416

 

$$
1 follow-up statement
020 
WGUS83 KSGF 222034
FLSSGF
Flood Statement
National Weather Service Springfield MO
334 PM CDT Tue Aug 22 2017

 ...The Flood Warning is cancelled for the following rivers in 
Kansas...
 
  Little Osage River at Fulton affecting Bourbon County
   
.The river appears to be cresting and will begin to drop this afternoon and
evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC011-222104-
/O.CAN.KSGF.FL.W.0074.000000T0000Z-170824T1008Z/
/FTNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
334 PM CDT Tue Aug 22 2017

The Flood Warning has been cancelled for  The Little Osage River at 
Fulton.
* At  3:15 PM Tuesday The stage was 14.6 feet. 
* Flood stage is 22.0 feet. 
* Forecast...The river will crest below flood stage at 14.9 feet this
  evening.


&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Wed   Thu   Fri

Little Osage River Basin
  Fulton           22  14.6 Tue 03 PM  10.9   3.4   3.2


&&


LAT...LON 3802 9462 3789 9462 3800 9476 3804 9477

 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Aug 22, 5:59 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 22, 5:59 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
559 AM CDT Tue Aug 22 2017

.SHORT TERM...(Today and tonight)
Issued at 307 AM CDT Tue Aug 22 2017

Convection that has been ongoing across the northern half of
Missouri overnight is finally making its way into our area.
Surface front at this time extends from southeast Iowa across
northwest Missouri into western Kansas. A southwesterly low level
jet and good moisture pooling ahead of the front will produce
potentially heavy rainfall across northern portions of the CWA
especially this morning.

An upper level trough is currently moving through the Northern
Plains. This trough is expected to continue to deepen and close
off today which will push the surface front through the area this
afternoon. Should be enough instability over the area...though
shear will be rather weak...that some storms this afternoon have a
potential to produce some hail or strong downburst winds.

The surface front is expected to push into Arkansas by tonight
which will bring an end to the rain over most locations this
evening and all areas by late tonight. A cooler and drier air mass
will then move in with the frontal passage dropping lows tonight
into the upper 50s over most locations.

.LONG TERM...(Wednesday through Monday)
Issued at 307 AM CDT Tue Aug 22 2017

As an upper level ridge develops over the intermountain
west...the region will remain in northwest flow with a cool and
dry airmass over the area through the remainder of the week.
Temperatures will be 5-10 degrees below what they normally are for
this time of year.

Models are indicating that it may be early next week towards the
end of this forecast period before the next chance of rain returns
to the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 538 AM CDT Tue Aug 22 2017

Showers and thunderstorms continue to move into southwest Missouri
at this hour and will affect all terminals by late this morning.
Depending on the duration of the rainfall over a given
terminal...could see MVFR and even some IFR conditions through
late morning to mid afternoon.

Surface front now over northern Missouri is expected to begin moving
southward by late morning and be through the area by 00z
Wednesday. As the front passes...this will veer winds to a
northwesterly to northerly direction and should bring the rain to
an end. As a drier air mass moves in...expect an improvement to
VFR conditions between 00-06z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Aug 22, 5:03 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
503 AM CDT Tue Aug 22 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
503 AM CDT Tue Aug 22 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Flooding risk.
  Significant Lightning risk.
  Limited Excessive heat risk.

DISCUSSION...

  Widespread showers and thunderstorms will spread into
  southeastern Kansas and the Missouri Ozarks this morning.
  Heavy rain and frequent lightning will accompany this
  activity. The strongest storms may also produce small hail and
  wind gusts up to 50 mph. Localized flooding will develop where
  the heaviest rainfall occurs. The strongest storms and
  heaviest rainfall this morning will occur along and north of a
  Pittsburg Kansas to Rolla Missouri line.

  Showers and thunderstorms will continue to impact the outlook
  area Tuesday afternoon as a cold front moves through the
  region. A few strong storms will be possible with heavy rain,
  frequent lightning, wind gusts up to 50 mph and small hail. The
  afternoon storms will occur primarily along and south of
  Interstate 44.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Showers and thunderstorms will again be possible by late in the
  weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Local storm report, Aug 22, 8:46 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLASH FLOOD      1 SE FLORENCE           38.58N 92.96W
08/22/2017                   MORGAN             MO   DEPT OF HIGHWAYS

            MODOT REPORTS ROUTE BB CLOSED DUE TO FLASH
            FLOODING OF GABRIEL CREEK SOUTHEAST OF
            FLORENCE.

&&

FRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:08 AM CDTAreal Flood AdvisorySGFBourbon3 hr
Aug 22, 7:46 AM CDTFlash Flood WarningSGFBourbon4 hr
Aug 22, 12:02 PM CDTAreal Flood AdvisorySGFBourbon6 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.